Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Jackson, KY
NWS Jackson, KY issued this special weather statement at Jun 12, 2021, 3:08 PM EDT for Powell County, Kentucky. It was in force for 52 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2021, 3:08 PM EDT (19:08 UTC)
- Expired
- Jun 12, 2021, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Jackson, KY
County Powell County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 3:24 PM EDT | TSTM WND DMG | 1 Se Stanton, KY | MULTIPLE TREES KNOCKED DOWN ALONG FURNACE ROAD. |
| Jun 12, 3:27 PM EDT | TSTM WND DMG | 1 Ene Spout Springs, KY | TREE KNOCKED DOWN NEAR INTERSECTION OF HAPPY TOP AND EDDIE RIDGE ROADS. |
| Jun 12, 3:27 PM EDT | TSTM WND DMG | 2 S Rosslyn, KY | TREE KNOCKED DOWN ALONG CAT CREEK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 656 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
372
WWUS83 KJKL 121908
SPSJKL
Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT Sat Jun 12 2021
KYZ050-051-059-060-122000-
Montgomery-Menifee-Bath-Powell-
308 PM EDT Sat Jun 12 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHERN BATH AND WEST CENTRAL MENIFEE COUNTIES...
At 307 PM EDT, a strong thunderstorm was located over Bean, or 7
miles north of Stanton, moving south at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Clay Lick,
Means, Levee, Powell Valley, Bowen, Walkers Crossing, Cedar Groves,
Lombard, Upper Spencer, Bean, Lower Spencer, Waltersville, Oggs
Station, Lucky Stop and Virden.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3804 8373 3782 8372 3779 8395 3780 8397
3784 8396 3785 8398 3802 8396
TIME...MOT...LOC 1907Z 354DEG 11KT 3796 8384
$$
GREIFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this special weather statement went out at Jun 12, 2:10 PM EDT, 58 minutes earlier.
Area forecast discussion, Jun 12, 2:10 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 210 PM EDT Sat Jun 12 2021 .UPDATE... Issued at 145 PM EDT SAT JUN 12 2021 A cluster of rogue thunderstorms have developed over northern parts of the CWA. This area will slowly drop southeast through portions of the CWA generally north of the Mountain Parkway per trends and CAMs. Have updated the forecast to include this threat and also add in the latest obs and trends for the T/Td grids. These updates have been sent to the NDFD and web servers along with a fresh issuance of the ZFP, HWO, and SAFs to include the thunder chances this afternoon. UPDATE Issued at 1025 AM EDT SAT JUN 12 2021 14Z sfc analysis shows very weak high pressure over Kentucky in the wake of low pressure moving off to the east. This has helped to end the threat of showers, but also left behind plenty of low clouds and early morning fog - locally dense. The fog has now mostly cleared but low stratus remain. Look for this to gradually lift and clear through the rest of the morning and into the afternoon. Cannot rule out some sprinkles in the far east through the morning and early afternoon before the lowest clouds clear. Currently readings are rebounding from morning lows - reaching the low to mid 70s - while dewpoints remain miserably high in the low 70s most places amid light winds. The current forecast is on track so have mainly just added in the latest observations and trends to the Sky/T/Td grids. These updates have been sent to the NDFD and web servers along with fresh issuances of the HWO, zones, and SAFs. UPDATE Issued at 718 AM EDT SAT JUN 12 2021 Fog and stratus continue to reside across the area, but should start to fade away over the next few hours. At this time, no need for any further updates. UPDATE Issued at 454 AM EDT SAT JUN 12 2021 Had a few showers pop up over the past few hours, so updated to toss in a few isolated showers for the next few hours before they exit to the southeast. Also, the fog has become a bit more widespread and dense with multiple sites reporting a quarter of a mile or less visibility. On the fence between a dense fog advisory and SPS, but opted to go the SPS route for now to line up with RLX and ILN. Updated the HWO to put the dense fog in as well. Forecast updates have been made and sent. && .SHORT TERM...(Today through Sunday) Issued at 323 AM EDT SAT JUN 12 2021 A mixture of low clouds and fog will continue to impact east Kentucky through dawn, thanks to the recent rainfall and a fairly moist boundary layer. All of this fog and stratus will likely erode after dawn as heights start to build aloft and the upper level continues to pull away from the area. This means we should see a lot more sunshine today and this in turn will boost high temperatures back into the mid 80s. With dewpoints only expected to mix down into the upper 60s today and clear skies tonight, we should see a good dose of river valley fog tonight and could be locally dense. On Sunday, a shortwave trough will cross the northern Mid Atlantic States, driving a cold front southward across the area. While forcing will be weak, should be plenty of available moisture and convergence with the front to generate a fairly good amount of shower and storm coverage by Sunday afternoon. As the cold front pushes southward, the threat for rain will end from north to south Sunday evening. Activity will be have enough movement to limit any flood threat and shear is lacking for any better organized storms. .LONG TERM...(Sunday night through Friday) Issued at 404 AM EDT SAT JUN 12 2021 A cold front will be departing Eastern Kentucky for the start of the extended, bringing a chance showers and storms early into Monday night. These will diminish quickly post frontal and with the help of nocturnal cooling and northerly flow. In the upper levels, a positively tilted trough will be present across the Eastern CONUS, while a stout ridge resides across the Midwest. At the surface, a low will be positioned in Eastern Canada, slowly working east through the period. A shortwave within the longwave trough will become apparent early next week, which will dig southward through Wednesday. It is noteworthy to highlight the GFS is most bullish with this wave, as upper level heights are much lower across the CWA than compared to other guidance. With that said, the GFS has dialed down the PoPs from previous runs, but still remains the outlier when compared to the operational ECMWF, Canadian, and ensemble data. As the shortwave rounds the Canadian vort and digs into Tuesday, the GFS continues to suggest a slight chance of showers/storms along the Virginia border late Monday and again Tuesday afternoon. The NBM is in better agreement with PoPs Monday evening/night as there is lowering heights and low-level moisture combined with upslope flow. Given the agreement between soundings, ensemble data, and some of the operational models, have left slight chance showers/storms along the Virginia border. Guidance remains fuzzy on a solution for Tuesday afternoon, but the set-up resembles Monday, so we could see PoPs added in future updates. Heights will then rebound Wednesday as a surface high edges in from the north and west, which will also increase temperatures through the end of the period. This will leave Eastern Kentucky under the influence of subsidence, and thus, dry weather Wednesday and Thursday. Another upper level wave will then bring a chance for showers/storms late Friday and into the early weekend. Overall, highs will start out warm, ranging from the mid to upper 80s Monday afternoon. They take a dip Tuesday and Wednesday, in the upper 70s to low 80s, before warming through the end of the period. As with the highs, lows will start seasonable before ranging between the low to upper 50s Tuesday and Wednesday night. They will then trend warmer through the end of the extended period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) ISSUED AT 210 PM EDT SAT JUN 12 2021 Aside from a small thunder chance north, and some initial MVFR clouds around, VFR conditions will continue through the evening hours. We then look for some river valley fog to build up enough to bring visibility restrictions to most TAF sites later tonight. This fog burn off by mid morning on Sunday with VFR conditions thereafter. Winds will remain light through the period. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GREIF SHORT TERM...KAS LONG TERM...BB AVIATION...KAS/GREIF
Hazardous weather outlook, Jun 12, 1:50 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 150 PM EDT Sat Jun 12 2021 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-132100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 150 PM EDT Sat Jun 12 2021 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...This afternoon and Tonight. A thunderstorm will be possible this afternoon, mainly north of the Mountain Parkway. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are possible Sunday into Sunday night, Monday evening, and again Friday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KAS/GREIF
In the hours before
Local storm report, Jun 12, 11:19 AM EDT, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1119 AM EDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 1 SE LIBERTY 36.75N 84.19W
06/11/2021 WHITLEY KY 911 CALL CENTER
REDBIRD RD REPORTED AS IMPASSABLE.
&&
HASLocal storm report, Jun 12, 11:32 AM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1132 AM EDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLOOD 1 S LESBAS 37.06N 84.00W
06/11/2021 LAUREL KY 911 CALL CENTER
REPORTED THAT STANDING WATER OVER THE ROAD
MADE IT IMPASSABLE.
&&
HASLocal storm report, Jun 12, 11:38 AM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1138 AM EDT SAT JUN 12 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLOOD 2 SW LESBAS 37.05N 84.02W
06/11/2021 LAUREL KY 911 CALL CENTER
REPORTED THAT THE ROAD WAS COVERED AND
IMPASSABLE.
&&
HASSpecial weather statement, Jun 12, 1:58 PM EDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service JACKSON KY
158 PM EDT Sat Jun 12 2021
KYZ044-050-051-121845-
Montgomery-Bath-Fleming-
158 PM EDT Sat Jun 12 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MONTGOMERY...
NORTHWESTERN BATH AND FLEMING COUNTIES...
At 158 PM EDT, a strong thunderstorm was located over Craintown, or
near Flemingsburg, moving south at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Flemingsburg, Sharpsburg, Fairview, Pecks Ridge, Mount Carmel,
Nepton, Tilton, Pebble, Muses Mills, Hillsboro, Craintown, Sherburne,
Wallingford, Bethel, Plummers Landing, Cowan, Poplar Plains, Foxport,
Elizaville and Goddard.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3849 8359 3843 8358 3839 8347 3836 8346
3835 8350 3833 8349 3812 8401 3816 8401
3832 8384 3836 8388 3835 8390 3837 8390
3836 8392 3842 8395 3844 8398 3849 8394
3846 8385 3852 8364
TIME...MOT...LOC 1758Z 342DEG 28KT 3840 8379
GREIFSpecial weather statement, Jun 12, 2:29 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service JACKSON KY
229 PM EDT Sat Jun 12 2021
KYZ050-051-121915-
Montgomery-Bath-
229 PM EDT Sat Jun 12 2021
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY AND WESTERN BATH
COUNTIES...
At 229 PM EDT, a strong thunderstorm was located over Flat Creek, or
near Owingsville, moving south at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Mount Sterling, Owingsville, Marshall, Jeffersonville, Camargo,
Sharpsburg, Levee, Preston, Reynoldsville, Sideview, Peasticks,
Walkers Crossing, Flat Creek, Coons Station, Odessa, Stepstone, Bean,
Bourbon Furnace, Gatewoods Station and Slate Valley.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3810 8365 3801 8373 3801 8374 3799 8377
3795 8377 3793 8379 3794 8397 3813 8407
3829 8379 3829 8378
TIME...MOT...LOC 1829Z 345DEG 21KT 3817 8388
GREIFSpecial weather statement, Jun 12, 3:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
308 PM EDT Sat Jun 12 2021
KYZ050-051-059-060-122000-
Montgomery-Menifee-Bath-Powell-
308 PM EDT Sat Jun 12 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...SOUTHEASTERN
MONTGOMERY...SOUTHERN BATH AND WEST CENTRAL MENIFEE COUNTIES...
At 307 PM EDT, a strong thunderstorm was located over Bean, or 7
miles north of Stanton, moving south at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Stanton, Jeffersonville, Camargo, Clay City, Westbend, Clay Lick,
Means, Levee, Powell Valley, Bowen, Walkers Crossing, Cedar Groves,
Lombard, Upper Spencer, Bean, Lower Spencer, Waltersville, Oggs
Station, Lucky Stop and Virden.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3804 8373 3782 8372 3779 8395 3780 8397
3784 8396 3785 8398 3802 8396
TIME...MOT...LOC 1907Z 354DEG 11KT 3796 8384
GREIFThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 8:31 PM EDT | Areal Flood Advisory | JKL | Pulaski | 3 hr |
| Jun 11, 8:38 PM EDT | Special Weather Statement | JKL | Wayne | 37 min |
| Jun 11, 8:54 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| Jun 11, 9:18 PM EDT | Special Weather Statement | JKL | Wayne | 12 min |
| Jun 12, 12:35 AM EDT | Areal Flood Advisory | JKL | Floyd, Martin, Pike | 3 hr |
| Jun 12, 1:58 PM EDT | Special Weather Statement | JKL | Fleming | 47 min |
| Jun 12, 2:16 PM EDT | Areal Flood Advisory | JKL | Fleming | 2 hr |
| Jun 12, 2:29 PM EDT | Special Weather Statement | JKL | Bath, Montgomery | 46 min |
| Jun 12, 2:39 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee, Montgomery | 36 min |
| Jun 12, 2:59 PM EDT | Areal Flood Advisory | JKL | Bath, Montgomery | 103 min |
| Jun 12, 3:34 PM EDT | Special Weather Statement | JKL | Lee, Powell | 41 min |
| Jun 12, 3:54 PM EDT | Special Weather Statement | JKL | Estill, Lee | 51 min |
| Jun 12, 4:06 PM EDT | Areal Flood Advisory | JKL | Estill, Montgomery, Powell | 91 min |
| Jun 12, 4:50 PM EDT | Severe Thunderstorm Warning | JKL | Jackson, Laurel, Rockcastle | 40 min |
| Jun 12, 4:51 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 39 min |
| Jun 12, 5:13 PM EDT | Special Weather Statement | JKL | McCreary, Wayne, Whitley | 62 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.